MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71118226
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, while reaming for a humeral nail, the 9.0mm fixed endcutting reamer shaft broke.All pieces were collected.Procedure concluded with a back-up device from smith and nephew, without a delay or an injury.
 
Additional Manufacturer Narrative
Results of investigation: the device, used in treatment, was returned for evaluation.The clinical/medical team concluded, per report, all of the broken pieces were retrieved from the patient.The procedure was completed using a back-up without delay.Since no adverse events are being reported due to the reported event and no further harm is anticipated, no further medical assessment is warranted.A visual inspection confirmed the 9.0mm fixed endcutting rmr is bent.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
9.0MM FIXED ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10557824
Report Number1020279-2020-04704
Device Sequence Number3538262
Product Code JDG
UDI-Device Identifier03596010436597
UDI-Public03596010436597
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71118226
Device Catalogue Number71118226
Device Lot Number08DM00627
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2020
Initial Date Received by Manufacturer 08/23/2020
Supplement Date Received by Manufacturer03/18/2021
Initial Report FDA Received Date09/19/2020
Supplement Report FDA Received Date04/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;